Alert archive / Missouri / Flash Flood Warnings in 2014
Flash Flood Warning 27, NWS Kansas City, MO
NWS Kansas City, MO issued this flash flood warning at Aug 27, 2014, 9:10 AM CDT for Andrew County, Holt County, Nodaway County, Missouri. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 27, 2014, 9:10 AM CDT (14:10 UTC)
- Expired
- Aug 27, 2014, 12:00 PM CDT
- In force
- 3 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Andrew County, MO, Holt County, MO, Nodaway County, MO
The radar
The Pleasant Hill radar (KEAX), 165 km from the middle of the area, began a volume at 14:10 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 2.2 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -116 J/kg
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
016 WGUS53 KEAX 271410 FFWEAX MOC003-087-147-271700- /O.NEW.KEAX.FF.W.0027.140827T1410Z-140827T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 910 AM CDT WED AUG 27 2014 THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A * FLASH FLOOD WARNING FOR... EAST CENTRAL HOLT COUNTY IN NORTHWEST MISSOURI... NORTHERN ANDREW COUNTY IN NORTHWEST MISSOURI... SOUTHERN NODAWAY COUNTY IN NORTHWEST MISSOURI... * UNTIL NOON CDT * AT 907 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE WARNED AREA. RAINFALL AMOUNTS DURING THIS PAST HOUR APPROACHED 2 INCHES UNDER THE HEAVIEST DOWNPOURS. AN ADDITIONAL INCH OF RAINFALL IS POSSIBLE AS MORE THUNDERSTORMS DEVELOP ACROSS NORTHWEST MISSOURI. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE... MAITLAND AND SKIDMORE. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. && LAT...LON 4033 9461 4006 9461 4006 9518 4033 9518 $$ SAW
1 follow-up statement
291 WGUS73 KEAX 271653 FFSEAX FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 1153 AM CDT WED AUG 27 2014 MOC003-087-147-271707- /O.EXP.KEAX.FF.W.0027.000000T0000Z-140827T1700Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ HOLT MO-NODAWAY MO-ANDREW MO- 1153 AM CDT WED AUG 27 2014 ...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHERN ANDREW... SOUTHERN NODAWAY AND EAST CENTRAL HOLT COUNTIES WILL BE ALLOWED TO EXPIRE AT NOON CDT... EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED... PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY. LAT...LON 4033 9461 4006 9461 4006 9518 4033 9518 $$ SAW
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 9:00 AM CDT, 10 minutes earlier.
Area forecast discussion, Aug 27, 9:00 AM CDT, 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 900 AM CDT Wed Aug 27 2014 .UPDATE... Issued at 900 AM CDT WED AUG 27 2014 Quick update this morning to account for latest radar and satellite trends. Radar showing ongoing convection across northern Missouri...with a secondary round inbound from northeast Kansas. Meanwhile...outflow from this morning/s convection continues to race south of the metro with decent northerly winds (gusts in the low 20 kt range) found in its wake. As alluded to below...very complicated fcst today as models continue to struggle with convective trends. That said...have increased pops south into the KC metro this morning to account for activity across northeastern KS which continues tracking east. Fairly efficient rainfall this morning thanks to PWAT values close to 2" (validated on TOP and OMA 12 RAOBs). Concerns heading into tonight will be for the potential for redeveloping heavy rain as stalled front begins to lift north as leeside cyclogenesis takes shape across the Colorado and Kansas High Plains. A modest low- level jet feeding into the boundary coupled with a few passing shortwaves aloft will likely support an active radar scope during the early morning hrs. Main questions are just how far east will this activity get...and whether any precip hits areas that received heavy rain this morning /4+ inches in Atchison Co. MO/. May need to consider a flash flood watch for portions of our northwestern zones later today. && .DISCUSSION... Issued at 403 AM CDT WED AUG 27 2014 Challenging forecast on tap for today mainly in regards to precipitation chances. Early this morning...a stationary front is analyzed from Springfield, Illinois to Sedalia to south of Topeka. A modest 20-25KT southwesterly LLJ has develop across central Kansas and is overriding this stationary front allowing elevated convection to develop across southwestern Iowa through extreme northwestern Missouri and back into northern Kansas. This may allow for training for precipitation across northwestern Missouri this morning and with PWAT values near 1.75" precipitation may be heavy. These storm are progged to move eastward across northern Missouri this morning. This afternoon however, is more nebulous as some operational models (GFS/EC) play the stationary front as the focus for afternoon convection. However, with little convergence to speak of this solution is not preferred. The 00Z NAM is more focused on an area of isentropic ascent along the 310K surface sparking convection over the KC Metro late this morning and then moving precipitation sewd across the CWA this afternoon. Hi-res models are pointing toward pop-up type convection this afternoon south of the boundary in the warm sector. Also, it develops additional convection across northwestern Missouri later this afternoon and evening in response to better upper level support in the form of a lead shortwave ejecting out from the main upper trough back across the Great Basin. It is this solution that is preferred an as such have higher POPs for today across the northern CWA to account for morning convection and additional convective development this afternoon. Also have slight POPs further south to depict afternoon pop-up convection. Cloud cover and height falls later in the day especially across the north will lead to highs in the lower 80s to the north and to the lower 90s across the south. Also, during the day today, the upper level trough over the Great Basin will move eastward into the Eastern Rockies. Lee cyclogenesis will develop across the western high Plains and a surface low will develop and begin to move northeastward during the evening. This will help pull the surface boundary northward across the forecast area. Another nocturnal LLJ will develop albeit west of the area. Thunderstorms are again progged to develop and move into the northern portion of the CWA north of the front...so how far south precipitation makes it will hinge much on the frontal position. Consequently, have chance POPs across the northern CWA sloping to slights further south. Outside of morning convection Thursday...it appears conditions will remain dry as the area should be firmly in the capped warm sector. this will allow for warmer temperatures in the mid 80s to mid 90s. Thursday night the aforementioned upper level trough moves into the central Plains forcing a cold front into eastern Kansas. This will allow thunderstorms to move into the western CWA Thursday night. The front will then move slowly across the area Friday and Friday night as the upper level trough slows and weakens as it moves into the eastern Plains. Highs Friday will be in the 80s. The upper level trough finally moves through on Saturday continuing thunderstorm chances. For the extended period...Sunday looks to be the dry day of the holiday weekend in the wake of the upper level system. Expect highs in the 80s. Models are in agreement that on Monday an upper level trough will bring another round of thunderstorms to the area. Where they are different is in the strength of the and placement of the trough. The EC is much stronger and further north than the GFS. Both push a cold front into the area Monday however, the EC pushes it through the area by Tuesday night whereas the GFS which depicts a much weaker and flatter trough stalls the front across the CWA. This front then becomes the focus for a prolong period of precipitation. As such have opted to keep the ALLBLEND solution which keeps chance POPs over the area from Monday through Tuesday and slight chance POPs into Tuesday night. && .AVIATION...(For the 12Z TAFS through 12Z Thursday Morning) Issued at 614 AM CDT WED AUG 27 2014 A cluster of thunderstorms developed overnight across northwestern Missouri. These thunderstorms are moving east and spreading southward. Thunderstorms will make it into STJ right around TAF issuance and will affect the terminal through 14Z with MVFR cigs/vis. Thunderstorms may threaten MCI btn 12Z-13Z but should remain north. MVFR cigs will cont through most of the morning hours at STJ otherwise expect bkn mid lvl clouds at MCI and MKC. Scattered cu will develop over the terminals this afternoon around 5kft but conds should remain dry although there is the chance for an isolated thunderstorm possible. Convection should again develop across northwestern Missouri tonight but should remain north of the TAF sites. Winds will be generally light out of the SE through the TAF period. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && UPDATE...32 DISCUSSION...73 AVIATION...73
Hazardous weather outlook, Aug 27, 5:21 AM CDT, 3 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO 521 AM CDT WED AUG 27 2014 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-281030- ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-JOHNSON KS- ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-PUTNAM-SCHUYLER- HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-BUCHANAN-CLINTON- CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-RAY-CARROLL-CHARITON- RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-CASS-JOHNSON MO-PETTIS- COOPER-BATES-HENRY- 521 AM CDT WED AUG 27 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS WILL CONTINUE THIS MORNING ACROSS NORTHERN MISSOURI. THESE THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE BUT HEAVY RAINFALL WITH SLOW MOVING STORMS COULD PRODUCE FLASH FLOODING. THUNDERSTORMS MAY BE POSSIBLE AGAIN THIS AFTERNOON ON ANY OUTFLOW BOUNDARY FROM MORNING CONVECTION. YET ANOTHER ROUND OF THUNDERSTORMS IS POSSIBLE TONIGHT ACROSS NORTHERN MISSOURI AND NORTHEASTERN KANSAS. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THUNDERSTORM CHANCES INCREASES ACROSS THE ENTIRE AREA THURSDAY NIGHT THROUGH SUNDAY...WITH THE BETTER CHANCES FRIDAY AND FRIDAY NIGHT. THE OVERALL SEVERE WEATHER POTENTIAL APPEARS LOW AT THIS TIME. MORE DETAILED INFORMATION CAN BE ACCESSED AT... HTTP://WWW.CRH.NOAA.GOV/IMAGES/FXC/EAX/EM1/EAX-EMBRIEFING1.PDF
In the hours before
Local storm report, Aug 27, 8:42 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
842 AM CDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0530 AM FLASH FLOOD 4 WSW TARKIO 40.42N 95.45W
08/27/2014 ATCHISON MO 911 CALL CENTER
SEVERAL INCHES OF WATER RUNNING ACROSS HWY 136 IN
MULTIPLE LOCATIONS BETWEEN TARKIO AND ROCKPORT. GRAVEL
WASHED ONTO ROADWAY.
&&
PMURRAYLocal storm report, Aug 27, 8:44 AM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
844 AM CDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM HEAVY RAIN TARKIO 40.44N 95.38W
08/27/2014 M4.56 INCH ATCHISON MO CO-OP OBSERVER
RAINFALL TOTAL THROUGH 700AM.
&&
PMURRAYLocal storm report, Aug 27, 8:46 AM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
846 AM CDT WED AUG 27 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0701 AM HEAVY RAIN 1 NNW ROCKPORT 40.42N 95.52W
08/27/2014 M3.68 INCH ATCHISON MO CO-OP OBSERVER
RAINFALL TOTAL THROUGH 700AM.
&&
PMURRAYThe office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 27, 4:47 AM CDT | Flash Flood Warning | EAX | Atchison, Nodaway | 4 hr |
| Aug 27, 8:00 AM CDT | River Flood Warning | EAX | Atchison, Holt | 36 hr |
| Aug 27, 1:04 PM CDT | Areal Flood Advisory | EAX | Andrew, Atchison, Holt, Nodaway | 6 hr |
| Aug 27, 2:33 PM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more | 66 min |
| Aug 27, 3:43 PM CDT | Flash Flood Watch | EAX | Andrew, Atchison, Daviess, DeKalb, Gentry, Grundy and 5 more | 12 hr |
Nearby
Flash Flood Warnings in Missouri, 2014Every flash flood warning in 2014
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.